Kansas, 2007

Tornadoes and Hail in Kansas, April 24, 2007

April 24, 2007 · NWS ICT · 12 events in 4 counties and zones

A potent upper level disturbance and associated dryline sparked scattered strong to severe thunderstorms across the area on the afternoon of March 24th. The first round of thunderstorms pummelled far southeast Kansas with damaging winds and marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A potent upper level disturbance and associated dryline sparked scattered strong to severe thunderstorms across the area on the afternoon of March 24th. The first round of thunderstorms pummelled far southeast Kansas with damaging winds and marginally severe hail. The second round of thunderstorms developed across portions of central and south-central Kansas. One lone supercell produced several short-lived tornadoes and funnel clouds across portions of Reno and Rice Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 24, 2:29 PM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Apr 24, 2:29 PM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT TUE APR 24 2007

.DISCUSSION...
MAIN FOCUS IS ON SEVERE WEATHER POTENTIAL THIS EVENING...THEN
LINGERING PRECIPITATION CHANCES WEDNESDAY.

TONIGHT:
ALTHOUGH SEVERE WEATHER HAS YET TO COMMENCE IN OUR AREA AND MAY
DEVELOP LATER THAN EARLIER ANTICIPATED...WE STILL THINK SEVERE
WEATHER IS QUITE POSSIBLE THIS EVENING. AT 20Z...STATIONARY FRONT
EXTENDS ACROSS NORTHERN KS IN A WEST TO EAST FASION JUST N OF I-70.
DRYLINE EXTENDS SOUTHWARD FROM FRONT IN NORTH CENTRAL KS FROM NEAR
HAYS SOUTHWARD TO NEAR MEDICINE LODGE. MODERATE INSTABILITY PRESENT
IN WARM SECTOR IN OUR AREA...WITH SBCAPES OF 1500-2500 J/KG. CLOUD
COVER AND CONVECTIVE DEBRIS MAY BE SOMEWHAT OF AN INHIBITING FACTOR.
CONVECTION MOVING NORTHEASTWARD OUT OF OKLAHOMA INTO SOUTHEAST KS
SHOULD CONTAIN SOME EMBEDDED SEVERE STORMS INTO THIS EVENING
SUPPORTED BY 35-40 KT DEEP LAYER SHEAR. THIS ACTIVITY IS ALSO
SUPPORTED BY UPPER DIVERGENCE IN EXIT REGION OF MID-UPPER JET.
ANOTHER FOCUS FOR POSSIBLE SUPERCELL-TYPE STORMS WILL BE FROM NEAR
TRIPLE POINT IN CENTRAL KS SOUTHWARD ALONG/JUST EAST OF DRYLINE INTO
SOUTH CENTRAL KS INTO THIS EVENING. INSTABILITY/SHEAR/FREEZING
HEIGHTS SUPPORTIVE OF SEVERE WEATHER...AND LOW-LEVEL SHEAR MAY PROVE
SUFFICIENT FOR A TORNADO OR TWO ESPECIALLY WHERE SURFACE WINDS
REMAIN QUITE BACKED. DEEP LAYER SHEAR AND SEVERE THREAT SHOULD
WEAKEN LATER TONIGHT AS THE UPPER LOW SPREADS EASTWARD OVER KS. COLD
FRONT SHOULD SINK SOUTHWARD INTO SOUTH CENTRAL KS BY 12Z...WITH LOW
CLOUDS SPREADING IN BEHIND FRONT.

WEDNESDAY-FRIDAY:
UPPER LOW WILL CONTINUE TO MOVE SLOWLY ACROSS THE AREA WEDNESDAY
INTO WEDNESDAY NIGHT...BEFORE SHIFTING OFF TO OUR EAST ON THURSDAY.
BEST CHANCE FOR THUNDERSTORMS WEDNESDAY INTO WEDNESDAY EVENING WILL
BE IN SOUTHEASTERN KS WITH COLD FRONT STILL MOVING THROUGH THOSE
COUNTIES. THAT AREA SHOULD RECEIVE PARTIAL SUN AHEAD OF
FROPA...LEADING TO SBCAPES OF 1000-1500 J/KG WITH NEGLIGIBLE CINH.
WIND FIELDS WILL BE GROSSLY WEAKENED HOWEVER UNDERNEATH UPPER LOW
WHICH SHOULD DIMINISH THREAT TO PERHAPS SMALL HAIL WITH LOW FREEZING
HEIGHTS. LIGHT RAIN SHIELD LIKELY WITHIN 850-700 DEFORMATION
ZONE...WHICH WILL MOVE SOUTHEASTWARD ACROSS CENTRAL/SOUTH CENTRAL KS
WED...AND SOUTHEAST KS WED NIGHT. SHOULD SEE DECENT TEMPERATURE
CONTRAST WED...WITH CLOUDS/RAIN RESTRICTING HIGHS TO THE 50S IN
CENTRAL KS...WHEREAS PARTIAL SUN IN THE SOUTHEAST ALLOWS READINGS TO
HIT 65 TO 70. KICKER SHORTWAVE MOVES ACROSS KS/NE FRIDAY...ON THE
BACKSIDE OF DEPARTING UPPER LOW. MOISTURE LOOKS SPARSE...HOWEVER
THERE MAY BE ENOUGH ISENTROPIC LIFT WITH THIS WAVE FOR A FEW
SPRINKLES OR VERY LIGHT SHOWERS.

SATURDAY-TUESDAY:
CONSIDERABLE DIFFERENCES EXIST AMONG MEDIUM RANGE MODELS WITH THE
UPPER PATTERN ACROSS THE CONUS. THE ECMWF CUTS OFF THE KICKER SYSTEM
OVER TX...WITH SOME SUPPORT FROM THE 00Z UKMET...WHILE THE GFS
PROGRESSES THE KICKER SHORTWAVE INTO THE SOUTHEASTERN STATES.
ALTHOUGH HPC HAS LEANED TOWARD THE 00Z ECMWF...CONSENSUS AMONG
SURROUNDING OFFICES WAS TO NOT MAKE SIGNIFICANT CHANGES TO THE GOING
FORECAST. ALL MODELS WOULD TEND TO SUGGEST DRY THIS WEEKEND. IF THE
ECMWF REMAINS CONSISTENT...LATER SHIFTS MAY NEED TO CONTEND WITH
ADDING SOME POPS PARTICULARLY OVER OUR SOUTHEASTERN KS COUNTIES.
WILL RETAIN SLIGHTLY ABOVE NORMAL TEMPERATURES DURING THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    58  61  45  62 /  50  60  40  20
HUTCHINSON      54  57  43  62 /  60  70  40  20
NEWTON          57  60  45  62 /  60  60  40  20
ELDORADO        60  62  46  62 /  60  60  50  20
WINFIELD-KWLD   61  64  46  62 /  50  60  40  20
RUSSELL         47  52  42  63 /  60  80  40  10
GREAT BEND      47  53  42  63 /  60  80  40  10
SALINA          52  57  43  62 /  70  70  40  10
MCPHERSON       54  57  44  62 /  60  70  40  20
COFFEYVILLE     61  68  48  62 /  70  60  50  20
CHANUTE         61  67  47  62 /  80  60  50  20
IOLA            61  66  47  62 /  90  60  60  20
PARSONS-KPPF    61  68  48  62 /  80  60  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 24, 3:00 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT TUE APR 24 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL LIKELY IMPACT PORTIONS OF
CENTRAL...SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS EVENING. THE MAIN
THREATS WILL BE LARGE HAIL TO GOLF BALL SIZE OR LARGER...DAMAGING
WINDS...AND A FEW TORNADOES.

ONE CONCENTRATED AREA OF SEVERE THUNDERSTORMS WILL MOVE ACROSS
SOUTHEASTERN KANSAS LATE THIS AFTERNOON AND EVENING. OTHER MORE
ISOLATED SUPERCELL TYPE STORMS MAY DEVELOP JUST EAST OF A DRYLINE
IN CENTRAL AND SOUTH CENTRAL KANSAS LATE THIS AFTERNOON AND
EVENING. THE DRYLINE WILL EXTEND FROM NEAR HAYS TO MEDICINE LODGE
AND SHOULD REMAIN NEARLY STATIONARY INTO THIS EVENING. IT IS
ANTICIPATED THAT THE GREATER THREAT FOR TORNADOES WILL BE WITH
THESE STORMS JUST EAST OF THE DRYLINE.

THE SEVERE THREAT SHOULD DIMINISH LATER TONIGHT AS WIND SHEAR
WEAKENS IN THE ATMOSPHERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS WILL PERSIST ACROSS THE
REGION WEDNESDAY. A FEW STORMS IN SOUTHEASTERN KANSAS COULD
CONTAIN SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL LIKELY BE NEEDED ACROSS CENTRAL...SOUTH-CENTRAL
AND SOUTHEAST KANSAS LATE THIS AFTERNOON AND EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

EPS/ADK/JMC

In the hours before

Special weather statement, Apr 24, 11:48 AM CST, 4 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1248 PM CDT TUE APR 24 2007

KSZ049-051-241830-
MCPHERSON-SALINE-
1248 PM CDT TUE APR 24 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR MCPHERSON AND SALINE COUNTIES...

AT 1244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BUHLER...OR 10 MILES NORTHEAST OF
HUTCHINSON...AND MOVING NORTH AT 50 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SCHRECK
Special weather statement, Apr 24, 12:48 PM CST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
148 PM CDT TUE APR 24 2007

KSZ049-241915-
SALINE-
148 PM CDT TUE APR 24 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SALINE COUNTY...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF SALINA...OR NEAR SALINA...AND
MOVING NORTH AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SCHRECK
Local storm report, Apr 24, 12:54 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
154 PM CDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             SALINA                  38.82N 97.62W
04/24/2007  E0.50 INCH       SALINE             KS   BROADCAST MEDIA

            REPORTED BY KSNW SALINA. WIND UP TO 40 MPH.

&&

LFW
Special weather statement, Apr 24, 2:52 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
352 PM CDT TUE APR 24 2007

KSZ094-098-099-242115-
CHAUTAUQUA-ELK-MONTGOMERY-
352 PM CDT TUE APR 24 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA...ELK AND MONTGOMERY COUNTIES...

AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
GRENOLA TO 6 MILES SOUTHWEST OF WANN...AND MOVING NORTHEAST AT 45
MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SCHRECK
Special weather statement, Apr 24, 3:48 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
448 PM CDT TUE APR 24 2007

KSZ070>072-095-096-099-100-242230-
ALLEN-GREENWOOD-LABETTE-MONTGOMERY-NEOSHO-WILSON-WOODSON-
448 PM CDT TUE APR 24 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN...GREENWOOD...LABETTE...MONTGOMERY...
NEOSHO...WILSON AND WOODSON COUNTIES...

AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM YATES CENTER TO
GALESBURG TO 10 MILES SOUTH OF EDNA...AND MOVING NORTHEAST AT 40 MPH.

THE STRONGEST STORMS WILL BE CAPABLE OF HAIL TO DIME SIZE AND WIND
GUSTS TO 50 MPH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Tulsa radar (KINX), 101 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 3 funnel cloud, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Labette

When
April 24, 3:55 PM CST
Where
Labette County, 2.85 mi ENE of Edna
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
37.060, -95.320

An untied and empty silo was blown over, three barns were completely destroyed, and a grove of cedar trees was snapped in half.

Hail, Elk

When
April 24, 4:00 PM CST
Where
Elk County, 0.69 mi S of Moline
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.360, -96.300

Thunderstorm Wind, Labette

When
April 24, 4:00 PM CST
Where
Labette County, 3.91 mi NW of Chetopa
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
37.070, -95.130

A few small outbuildings were damaged, and a few power poles were downed.

Funnel Cloud, Rice

When
April 24, 4:40 PM CST
Where
Rice County, 4.68 mi NNE of Silica
Reported by
Storm Chaser
Coordinates
38.410, -98.410

Funnel Cloud, Rice

When
April 24, 4:49 PM CST
Where
Rice County, 4.84 mi S of Bushton
Reported by
Storm Chaser
Coordinates
38.450, -98.400

Tornado, Reno

When
April 24, 6:01 PM CST
Where
Reno County, 7 mi SW of Nickerson
Rating
EF0
Path length
0.03 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
38.078, -98.171

Brief touchdown in open country.

Tornado, Reno

When
April 24, 6:09 PM CST
Where
Reno County, 6 mi SW of Nickerson
Rating
EF0
Path length
0.03 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
38.089, -98.158

Multiple very brief touchdowns in open country.

Tornado, Reno

When
April 24, 6:12 PM CST
Where
Reno County, 5 mi WSW of Nickerson
Rating
EF0
Path length
0.03 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
38.122, -98.165

Brief touchdown in open country. Reported by KWCH-TV.

Tornado, Reno

When
April 24, 6:14 PM CST
Where
Reno County, 4 mi WSW of Nickerson
Rating
EF0
Path length
0.03 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
38.128, -98.148

Brief touchdown in open country. Reported by KWCH-TV.

Tornado, Reno

When
April 24, 6:16 PM CST
Where
Reno County, 3 mi WSW of Nickerson
Rating
EF0
Path length
0.03 mi
Path width
25 yd
Reported by
NWS Employee
Coordinates
38.133, -98.131

Off duty NWS employee reported a few brief touchdowns in open country.

Tornado, Reno

When
April 24, 6:29 PM CST
Where
Reno County, 1 mi NW of Nickerson
Rating
EF0
Path length
0.03 mi
Path width
25 yd
Reported by
Broadcast Media
Coordinates
38.160, -98.093

Brief touchdown in open country. Reported by KWCH-TV.

Funnel Cloud, Rice

When
April 24, 7:00 PM CST
Where
Rice County, 3.33 mi WSW of Matheson
Reported by
Broadcast Media
Coordinates
38.210, -98.040

The funnel cloud report was from KAKE Channel 10.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyThe tornado archive for Kansas, 2007Warnings in Kansas, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21616, 21615, 21617, 21625, 21626, 21618, 21620, 21621, 21622, 21623, 21624, 21627.